How did you wean off Metoprolol?
I've been taking both flecainide and metoprolol now for eight years, as a prophylactic for Afib. I recently moved to North Carolina and have a new Cardiologist. Have had a lot of PVC's this past two months, and had to wear a heart monitor for an entire month. He said that although I had a lot of PVC's I didn't have even one PAC! He also noted that my BPM was low in the low fifties most of the time. He asked why I was taking metropolol. I told him that the only thing my previous doctor had said was " it makes the flecainide, work better". He suggested I stop taking the metoprolol to see how I do without it. Unfortunately I read a lot of information on the internet. I read that it can be very dangerous to stop taking it. I take 25 mg metoprolol succinate, split in half. Once in the morning with my flecainide, and then again in the evening for a second dose. He wants me to take half in the morning and skip the evening dose for two days, then stop entirely. Has anyone else stopped taking this drug in a similar manner? I'm worried that the cut off is too soon.
Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.
After just being in hospital for heart failure, drugs were changed, stopped Metoprolol after taking for many years, did not notice anything….just stopped, next day started a different regime. No weaning off, just cold turkey, no effect
When weaning off any drug this is what I found from my experience weaning off of 5 years of oxycodone:
I took 3 5mg pills/day one with each meal as they were for relaxing my vocal cords and to ease my swallowing after botched thyroidectomy and neck dissection.
I split ONE pill of the three/day. The second day I did the same. Just 1/2 of ONE pill/day for about a week. If I felt like my body needed it I added it back for one day and was able to cut it back the next day. After another day I cut back another half. I usually waited 3-5 days before cutting the dose again, always going back to it if I felt my body in distress, knowing the next day it would be ok to cut it back. It took me almost three months to get down to 1/2 a pill/day. However by that time I was choking on food, projectile vomiting and having laryngeal neck spasms. I did it to show my doctor that it was helping my throat muscles relax not stopping pain (which had nothing to do with it). She had wanted to put me on another narcotic to get me off the oxy and I had refused, insisting on doing it myself. When she saw what was happening to me, I was put back on and am still on 3 5 mg pills/day one with each meal.
I also cut myself off of blood thinners the same way after reading of the near impossibility of doing so after many years. I was on only about three months.
The point being, you cut the dose to what is comfortable to your body, and if your body reacts add it back in and then reduce it the next day. You will find the rhythm that suits your body and it can be done. Sometimes it just takes time. Sometimes you have to do it quickly like when a surgeon failed to realize i needed to be off a medication before surgery and I only had TEN days to do it 😳😳. And I did it lol.
Or maybe you can do it quicker. The point being is that you cut back the dose (unless you have a replacement drug, then I would assume it could go faster) as your body adjusts.
Good luck Kenny. Lol I just saw post was from 2018!!! How did it go and how did you do it ?
I have taken 2 doses of 25mg the past two days and having very weird symptoms. I’ve emailed my doctor asking if I can stop it or if I have to ween off it already. We have a vacation planned for Sunday and would like to be done with it by then completely.
Most of us have HR less than 75 when at rest, but the medical community seems to think that anything less than 100 BPM is considered within 'normal' range. There are others in the medical community, and I share their view, that anything higher than 90 BPM is a sign that something is going on. Personally, and it's just my opinion, and I have been a fit runner all my adult life (with resting HR of 38), when I awaken to a heart at 70BPM, I figure I'm in slow AF or I'm having PACs (premature atrial contractions). A recent Holter monitor confirmed the PACs. When my Samsung Galaxy watch shows HR of 85, I know I'm in AF. Above 120 BPM, I'm in flutter.
You are allowed up to 200 mg of metoprolol each day ON THE ADVICE AND UNDER CARE OF A QAULIFIED PHYSICIAN!! I just came off 150 mg when a second ablation seemed to have fixed me. Months earlier, a week after my first ablation, I went into tachycardia and was put on amiodarone. I had to cut the metoprolol the same day…cold turkey. Didn't phase me because the nasty and toxic amiodarone cured my arrhythmia…oops…STOPPED my arrhythmia. There is no real cure that we know of. My point is, metoprolol works, but some don't tolerate it well. More may actually be better. You want your HR lower than 100 consistently, and if you can get it less than 80, that's great.
Thank you for the reply..I think a fast heartrate 90 to 95 may be normal for me..some people might just have a higher heartrate and some lower…as long as I stay asymptomatic..not going to increase the medication…my heart rate does go down to 76 to 78 at night..I just wish it was like that during the day
I am getting off Metoprolol now. The nausea is doing me in – same with Carvedilol. I am also having sores in my mouth, weakness, muscle pain, loss of hair and difficulty with breathing. I need to find a beta blocker that does not cause nausea. That seems hard to do.
I also had unexplained spikes in BP 250/130 and pulse over 200 with a bit of arrhythmia thrown in AF and VF which was rather exciting and lots of ambulances but it all calmed down without explanation whilst in A&E. It was happening about 4 times a year. Doctors increased the dose of bisoprolol which made the problem worse. This was whilst on bisoprolol and rivaroxaban and ramipril. I started feeling really rubbish and was feeling really ill and very tired all the time. I thought my life was basically over but I was sure it was the tablets that was causing it all and was linked to how it affected my digestive system, it was causing my gut to balloon which seemed to cause the heart issues. All heart scans were fine. I argued with my doctor who gave me metoprolol instead of bisoprolol. This improved things a bit but after a while I was feeling ill again. So I experimented with the combinations and found the solution quickly. It turned out that the combination of Rivaroxaban and Bisoprolol shut down my digestive system which caused the spikes in BP, pulse and arrhythmia . I am now on aspirin, metoprolol (low dose) and ramipril and it has been a miraculous recovery. No spikes at all, lots of energy and lots of hope and everything works again properly and it has even cured my psoriasis. The tablets were causing the problems they were designed to stop which was a little disappointing. I hope this story helps.
I was on metetplol for 10 years and my 1st visit at heart doctors he took me off and put me on cardevlol…I had irregular heartbeat for a week….I got a 2nd opinion and doctors keep telling me that cardivlol is better for the heart than meterplol.
Does anybody know why doctors are steering away from metetplol and recommending cardivlol?
Do you mean the drug Metoprolol?